Florida, 2014Damaging Wind in Florida, September 5, 2014
September 5, 2014 · NWS MLB · 1 event in 1 county or zone
Scattered thunderstorms developed over Orange and Seminole Counties early in the afternoon, one of which produced a severe wind gust in Altamonte Springs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over Orange and Seminole Counties early in the afternoon, one of which produced a severe wind gust in Altamonte Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 5, 8:50 AM EST, 4 hours 54 minutes earlier.
Area forecast discussion, Sep 5, 8:50 AM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
950 AM EDT FRI SEP 5 2014
.UPDATE...
CURRENT...WEAK SURFACE TROUGH OVHD YESTERDAY HAS LIFTED N-NE AND NOW
EXTENDS FROM N FL NEWD INTO COASTAL GA/SC/NC. WEAK LOW CENTER NEAR
THE GA COAST IS PRODUCING WIDESPREAD CONVECTION WELL OFFSHORE FROM
ABOUT KDAB N-NEWD. NE H25 WINDS ARE BLOWING MUCH OF ITS CONVECTIVE
DEBRIS CLOUDS SWWD INTO ECFL. BEHIND (SOUTH OF) THIS FEATURE...THE
ATLC RIDGE IS BUILDING WWD INTO SOUTH CTRL WITH ITS AXIS NR THE LAKE
OKEE REGION. LOOKING ALOFT...THERE IS STILL SOME DECENT REFLECTION
OF THE MID LVL TROUGH OVHD AS SEEN IN WATER VAPOR AND THE RUC H50
VORT/STRMLN ANLYS. WEAK LIFT ASCD WITH THE VORT LOBE IS HELPING TO
MAINTAIN THE MID LEVEL AS/AC DECK NEAR/NORTH OF A KSRQ-KMCO-KDAB
LINE.
MORNING RAOBS SHOW PWATS IN THE 2.0" TO 2.1" OVER THE ENTIRETY OF
THE PENINSULA...WITH H50 TEMPS OF -6C TO -8C LEADING TO SOMEWHAT
ANEMIC LAPSE RATES. THIS IN TURN POINTS TO HEAVY RAIN/LIGHTNING AS
THE PRIMARY STORM THREATS TODAY. LIGHT STEERING WINDS ACROSS THE NRN
HALF CWA BECOMING INCREASINGLY OUT OF THE SW AT AROUND 10KT OVER THE
SRN HALF AS WHAT'S LEFT OF THE MID LEVEL VORT AXIS CONTINUES TO LIFT
NORTH.
POP DISTRIBUTION IN THE GRIDS/ZFP LOOKS PRETTY GOOD. WHILE STRONGER
STEERING FLOW TOWARD THE NE IS IN PLACE OVER THE FAR SERN CWA...THIS
WILL COUNTERACTED BY A MORE RAPID INLAND PUSH TO THE ECSB...SO LOWER
(40 ALONG THE IMMEDIATE ST LUCIE/MARTIN COAST) LOOKS OK THERE.
&&
.AVIATION...EXPECT INCREASING COVERAGE OF SHOWERS/STORMS AREAWIDE
DURING THE LATE MORNING AND AFTERNOON. ONCE AGAIN THE VRB-FPR-SUA
CORRIDOR LOOKS TO HAVE EARLIEST ONSET TIMES WITH INITIAL ECSB
FORMATION THERE (~16Z) SPREADING FARTHER NORTH/INLAND THEREAFTER.
&&
.MARINE...
S-SSW WINDS ACROSS THE MAOR WILL TEND TO BACK MORE TWD THE SSE-SE
THIS AFTERNOON AS ATLC RIDGING BUILDS IN BEHIND THE SFC LOW/TROUGH
TO THE NORTH..WITH A LITTLE MORE SYNOPTIC ONSHORE COMPONENT FARTHER
SOUTH. SPEEDS GENERALLY AOB 10KT WILL KEEP SEAS 2FT (OR A LITTLE
LESS) NEAR SHORE AND 2-3FT WELL OFFSHORE.
&&
UPDATE/AVIATION...CRISTALDI
RADAR/IMPACT WX....WIMMER
&&
.PREV DISCUSSION... /ISSUED 335 AM EDT FRI SEP 5 2014/
SAT...A MID LYR LOW ACROSS SE GA WILL MOVE LITTLE ON SATURDAY WITH
LOW LVL SOUTHERLY FLOW AND DEEP MOISTURE ACROSS E CENTRAL FL. THE
SOUTHERLY FLOW AND DEEP MOISTURE WILL ALLOW FOR DEVELOPMENT OF
MORNING SHOWERS AND AFTERNOON SHOWERS/THUNDERSTORMS WITH A
SLOW-MOVING EAST COAST SEA BREEZE MOVING MOVING TOWARD THE INTERIOR
IN THE AFTERNOON. WILL KEEP POPS MAINLY IN THE 50 PCT RANGE ALONG
THE COAST SOUTH OF THE CAPE AND UP TO 60 PCT ACROSS THE INTERIOR AND
NRN SECTIONS WHERE AFTERNOON STORMS MAY PUSH BACK TWD THE VOLUSIA
COAST IN THE AFTERNOON. WILL DROP TEMPS A FEW DEGREES FROM GFS MOS
HIGH TEMP FCSTS WHICH AGAIN SEEM TOO HIGH GIVEN EXPECTED
CONSIDERABLE CLOUD COVER AND HIGHER THAN NORMAL COVERAGE OF
SHOWERS/STORMS. HIGHS IN THE UPPER 80S COAST TO 90/LWR 90S OVER THE
INTERIOR.
SUNDAY...A FRONTAL BOUNDARY WILL STALL ACROSS GA WITH SFC LOW
PRESSURE OVER SC ON SUNDAY. DEEP MOISTURE WILL CONTINUE OVER THE
AREA WITH A BROAD RIDGE ACROSS THE ATLC ALLOWING FOR LOW LVL SSE
FLOW ACROSS FAR SRN SECTIONS AND SSW/SW FLOW ACROSS NRN LAKE AND
VOLUSIA COUNTIES. RAIN CHANCES WILL BE HIGHEST WEST OF NEW SMYRNA
BEACH TO KENANSVILLE LINE WHERE LIKELY AFTERNOON STORMS ARE
EXPECTED. FARTHER SOUTH ALONG THE TREASURE COAST THE EAST EAST COAST
SEA BREEZE WILL PUSH SLOWLY INLAND WITH 50 PCT RAIN CHANCES ACROSS
SRN BREVARD TO 40 PCT ACROSS COASTAL MARTIN. HIGHS UPPER 80S TO
AROUND 90 COAST TO LOWER 90S INTERIOR.
MONDAY...LOOKS TO BE A TRANSITION DAY TOWARD LOWER RAIN CHANCES INTO
MID WEEK. THE ATLC SFC RIDGE WILL KEEP LOW LVL FLOW FROM THE SE/S
AND HIGHEST RAIN CHANCES WILL OCCUR ACROSS THE INTERIOR WITH 40-50
PCT...AND LOWER ALONG THE COAST FROM 30-40 PCT. SHOULD BE MORE SUN
IN THE MORNING ALLOW HIGH TEMPS TO REACH AROUND 93 FOR THE INTERIOR
TO AROUND 90 ALONG THE EAST COAST.
TUE-FRI...THE ATLC RIDGE WILL BUILD WESTWARD INTO MID TO LATE WEEK
ACROSS E CENTRAL FL WITH LOW LVL SE/ESE FLOW DEVELOPING. 00Z GFS
MODEL INDICATES SOME PRONOUNCED DRYING MAKING ITS WAY ACROSS SRN
SECTIONS BY WED...WITH 00Z ECMWF SHOWING SOME DRIER AIR MAKING IT
HERE ABOUT 24 HOURS LATER BY THU. WILL SHOW A DECREASE IN RAIN
CHANCES BY MID TO LATE WEEK GENERALLY 30 PCT FOR THE COASTAL
COUNTIES AND 30-40 PCT OVER THE INTERIOR. THE DEVELOPING ONSHORE
FLOW SHOULD KEEP COASTAL HIGHS IN THE UPPER 80S TO NEAR 90 TO LOWER
90S ACROSS THE INTERIOR.
&&
.AVIATION...
NMRS SHRA/SCT TSRA OVER LCL ATLANTIC THIS MORNING WITH A FEW
BRUSHING COAST FROM KMLB NORTHWARDS...ESPECIALLY VCNTY KDAB.
ADDITIONAL ISOLD SHRA ALONG WEAK BOUNDARY NORTH OF ORLANDO METRO.
SCT SHRA/TSRA DEVELOPING ALONG COAST WITH EAST COAST SEA BREEZE
AFTER 15Z...AND WITH MORE QUICKLY INLAND MOVING WEST COAST SEA
BREEZE WEST OF ORLANDO METRO. COVERAGE BECOMING NMRS OVER INTERIOR
AND ALONG/NORTH OF I-4 CORRIDOR AFTER 19Z WITH BOUNDARY COLLISIONS
ESPECIALLY EAST/WEST SEA BREEZE LATE AFTN/EARLY EVE. A FEW STORMS
WILL PUSH BACK TO COAST NORTH OF KMLB THROUGH 06/03Z WITH ISOLD SHRA
VCNTY VOLUSIA COAST OVERNIGHT.
&&
.MARINE...
TODAY-TONIGHT...S-SW FLOW AROUND 10KTS THIS MORNING AS LCL ATLC GETS
PLACED ON THE BACKSIDE OF WEAK EASTERLY WAVE/TROUGH LIFTING NORTH
AROUND WEST SIDE OF ATLANTIC RIDGE. FLOW BECOMING S-SE 10-15KTS THIS
AFTERNOON...ESPECIALLY SOUTH OF SEBASTIAN INLET...WITH DEVELOPMENT
OF EAST COAST SEA BREEZE. S-SW 10-15KT OVERNIGHT INTO SAT MORN. SEAS
2-3FT THIS MORNING...BECOMING 2FT LATER TODAY AND TONIGHT. DOMINANT
PERIODS REMAIN FAIRLY SHORT WITH OFFSHORE COMPONENT TO FLOW...AROUND
7-8 SEC. SOUTHERLY COMPONENT WILL CONTINUE TO LEAD TO BAHAMAS
SHADOWING SOUTH OF SEBASTIAN INLET WITH 3-5SEC.
SAT-TUE...SOUTHERLY WINDS WILL INCREASE TO 10-15KT AT TIMES OVER THE
WEEKEND...WITH SEAS 2 FT NEAR THE COAST AND AROUND 3 FT OFFSHORE.
SCATTERED SHOWERS AND STORMS ARE EXPECTED OVER THE WATERS. THE ATLC
RIDGE WILL LIFT SLOWLY NORTHWARD NEXT WEEK ALLOWING WINDS TO BECOME
SE MON-TUE. SEAS ARE FORECAST TO REMAIN AROUND 2 FT.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 90 75 90 75 / 60 50 60 40
MCO 92 75 92 74 / 60 40 60 30
MLB 90 76 89 75 / 50 40 50 30
VRB 90 74 89 75 / 50 30 40 30
LEE 91 76 90 76 / 70 30 60 30
SFB 91 76 92 76 / 60 40 60 40
ORL 91 77 91 76 / 60 40 60 40
FPR 89 74 89 74 / 40 30 40 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
Hazardous weather outlook, Sep 5, 10:01 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1101 AM EDT FRI SEP 5 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1101 AM EDT FRI SEP 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
DEEP MOISTURE AND FAVORABLE UPPER LEVEL DYNAMICS WILL REMAIN IN
PLACE TODAY AS AN EASTERLY WAVE MOVES NORTH OUT OF THE REGION
INTO THE SOUTHEAST.
SHOWERS AND STORMS WILL DEVELOP JUST INLAND FROM THE COAST BY EARLY
AFTERNOON AS THE EAST COAST SEA BREEZE COMES ASHORE AND PUSHES
INLAND. COVERAGE OF SHOWERS AND STORMS WILL INCREASE THROUGH THE
AFTERNOON AS BOTH THE EAST AND WEST COAST SEA BREEZES MOVE INTO
THE INTERIOR...AND ALONG OTHER LAKE BREEZE BOUNDARIES. A COLLISION
OF THE EAST AND WEST COAST SEA BREEZE IS EXPECTED EARLY THIS
EVENING ACROSS THE INTERIOR ALONG THE INTERSTATE FOUR CORRIDOR. A
LIGHT OFFSHORE STEERING FLOW WILL PUSH A FEW STORMS BACK TOWARDS
THE COAST MAINLY IN BREVARD AND VOLUSIA COUNTIES.
FREQUENT TO EXCESSIVE LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH
MAY OCCUR WITH STRONGER STORMS TODAY. A FEW FUNNEL CLOUDS WILL BE
POSSIBLE...ESPECIALLY ALONG ANY BOUNDARY COLLISIONS. STORM MOTION
WILL BE TO THE EAST NORTHEAST AT 5 TO 10 MPH.
.FLOOD IMPACT...
LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS OF UP TO 3 INCHES WILL
BE POSSIBLE WITH SLOWER MOVING MID TO LATE AFTERNOON LIGHTNING
STORMS. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME CAN CAUSE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN LOW LYING
AREAS. AREAS FROM THE INTERSTATE FOUR CORRIDOR WEST ARE MOST
LIKELY TO EXPERIENCE THE HEAVY DOWNPOURS.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL CONTINUE OVER THE
LOCAL ATLANTIC NORTH OF SEBASTIAN INLET. A FEW GUSTS TO 35 KNOTS
HAVE OCCURRED WITH THIS ACTIVITY...AND ADDITIONAL GUSTS WILL BE
POSSIBLE AS THIS ACTIVITY MOVES OFF TO THE NORTH NORTHEAST AT 5
TO 10 KNOTS.
ADDITIONAL SHOWERS AND STORMS WILL DEVELOP ALONG BOTH THE EAST AND
WEST COAST SEA BREEZES AS THEY MOVE INLAND. ACTIVITY WILL AFFECT
THE INTRACOASTAL WATERS EARLY AFTERNOON AND INLAND LAKES THROUGH
THE AFTERNOON AND EVENING. A FEW STORMS WILL ALSO MOVE OFF THE
COAST INTO THIS EVENING AS STORMS MOVE OFF TO THE EAST NORTHEAST
AT AROUND 10 KNOTS. STORMS TODAY AND TONIGHT MAY PRODUCE WIND
GUSTS TO AROUND 35 KNOTS IN ADDITION TO FREQUENT LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND LIGHTNING STORMS ARE EXPECTED EACH
AFTERNOON THROUGH THE WEEKEND. INCREASING EASTERLY FLOW WILL FOCUS
ACTIVITY OVER THE INTERIOR BY MID NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
MOSES/UPDATE WIMMER
In the hours before
Local storm report, Sep 5, 8:25 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM MARINE TSTM WIND 27 ENE PORT CANAVERAL 28.52N 80.17W
09/05/2014 M40 MPH AMZ572 FL BUOY
DELAYED REPORT. BUOY 41009 MEASURED A 35 KNOT / 40 MPH
WIND GUST OUT OF THE SOUTH SOUTHEAST AS A THUNDERSTORM
MOVED OVER THE SITE.
&&
ULRICHSpecial weather statement, Sep 5, 1:11 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT FRI SEP 5 2014
FLZ059-064-051900-
MARTIN-ST. LUCIE-
211 PM EDT FRI SEP 5 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER CENTRAL MARTIN COUNTY...SOUTHWESTERN ST. LUCIE COUNTY...
* UNTIL 300 PM EDT.
AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 9 MILES SOUTH OF
TRADITION...MOVING NORTH AT 15 MPH.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2741 8068 2746 8040 2710 8036 2706 8055
TIME...MOT...LOC 1810Z 168DEG 12KT 2717 8048
67
Thunderstorm Wind, Seminole
- When
- September 5, 1:44 PM EST
- Where
- Seminole County, 0.92 mi SE of Forest City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 28.660, -81.410
A WeatherFlow station near the intersections of SR-434 and SR-436 in Altamonte Springs recorded a 58 mph wind gust out of the northwest as an isolated severe thunderstorm impacted the site. Additionally, a storm report from the public estimated winds of 60 mph at the same location and time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, September 5, 20141 death · 4 injured · $275,000 · 65 kt wind · 10 events
- Hail and Damaging Winds in Michigan, September 5, 20145 injured · $58,000 · 64 kt wind · 65 events
- Damaging Winds in Michigan, September 5, 2014$1.7 million · 65 kt wind · 6 events
- Flash Flooding in Utah, September 5 to 9, 2014$355,000 · 8 events
- Damaging Winds in Illinois, September 5, 2014$192,000 · 61 kt wind · 11 events
- Damaging Winds in Arkansas, September 5, 2014$225,000 · 52 kt wind · 2 events
- Flash Flood and Heavy Rain in Florida, September 5 to 6, 2014$100,000 · 3 events
- Wildfire in California, September 5 to 12, 20143 injured · 1 event
- Damaging Winds in Indiana, September 5, 2014$25,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Michigan, September 5, 20141 injured · 1 in hail · 8 events
- Hail and Damaging Winds in Indiana, September 5, 20141.5 in hail · 16 events
- Damaging Winds in Missouri, September 5 to 9, 2014$12,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533503.